HARRISBURG (KDKA) – The Pennsylvania Department of Health has confirmed one death related to vaping in the state.

Secretary of Health Dr. Rachel Levine confirmed the vaping-related death on Friday.

Along with the one reported death, there are also multiple cases with lung injures the Department of Health attributes to vaping.

“The lung injury cases are very serious, life-threatening and even fatal,” Dr. Levine said in a news release.

“We do not yet know what is making people sick, and whether the illnesses are related to products being used, or potentially the delivery of those products. I strongly urge everyone who is vaping illegally bought products, in particular those with THC, to stop. In addition, there could be possible risks with legally purchased products. We want to warn people that investigations are ongoing and we advise they use extreme caution before using any vaping product at this time.”

Vaping is done with an electronic cigarette. It’s a handheld battery-powered vaporizer that simulates smoking, but without tobacco. When it first hit the U.S. market in 2006, it was said to be safer than tobacco, but according to health officials, that isn’t true.

Dr. Levine says 9 confirmed cases and 12 probable cases have been reported in Pennsylvania, the first one being confirmed in June.

“Tragically in the last days, we have one death in Pennsylvania due to vaping associated lung disease and we have reported that tragic death to the CDC,” she says.

She says it’s more prominent in Southwestern Pennsylvania, but Southeastern Pennsylvania has seen a rise in cases as well.

Symptoms include coughing, shortness of breath, chest pain, nausea or vomiting, fatigue and fever.

The Health Department says if you or a loved one show these signs, you should contact your health care provider.

The Health Department says that it’s difficult to tell exactly what you’re getting when you vape. Some illegal vapes and cartridges are causing problems, but legal ones are still concerning health officials.